Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Tropicalizing the positive semidefinite cone


Author: Josephine Yu
Journal: Proc. Amer. Math. Soc. 143 (2015), 1891-1895
MSC (2010): Primary 14T05, 52B12, 26A51
DOI: https://doi.org/10.1090/S0002-9939-2014-12428-2
Published electronically: November 24, 2014
MathSciNet review: 3314099
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the tropicalization of the cone of positive semidefinite matrices over the ordered field of real Puiseux series. The tropical PSD matrices form the normal cone of the Newton polytope of the symmetric determinant at the vertex corresponding to the product of diagonal entries. We find generators and defining inequalities of the cone. The PSD tropical quadratic forms are those that induce the trivial subdivision on the standard simplex dilated by two. We also show that the tropical PSD cone is the tropical convex hull of the set of symmetric matrices of tropical rank one and that every tropical PSD matrix can be factored as a tropical product of a matrix and its transpose.


References [Enhancements On Off] (What's this?)

  • [CC12] Dustin Cartwright and Melody Chan, Three notions of tropical rank for symmetric matrices, Combinatorica 32 (2012), no. 1, 55-84. MR 2927632, https://doi.org/10.1007/s00493-012-2701-4
  • [Dev06] Mike Develin, Tropical secant varieties of linear spaces, Discrete Comput. Geom. 35 (2006), no. 1, 117-129. MR 2183492 (2006g:52024), https://doi.org/10.1007/s00454-005-1182-2
  • [DFS07] Alicia Dickenstein, Eva Maria Feichtner, and Bernd Sturmfels, Tropical discriminants, J. Amer. Math. Soc. 20 (2007), no. 4, 1111-1133. MR 2328718 (2008j:14095), https://doi.org/10.1090/S0894-0347-07-00562-0
  • [DSS05] Mike Develin, Francisco Santos, and Bernd Sturmfels, On the rank of a tropical matrix, Combinatorial and computational geometry, Math. Sci. Res. Inst. Publ., vol. 52, Cambridge Univ. Press, Cambridge, 2005, pp. 213-242. MR 2178322 (2006g:15001)
  • [DY07] Mike Develin and Josephine Yu, Tropical polytopes and cellular resolutions, Experiment. Math. 16 (2007), no. 3, 277-291. MR 2367318 (2009j:52009)
  • [GKZ94] I. M. Gelfand, M. M. Kapranov, and A. V. Zelevinsky, Discriminants, resultants, and multidimensional determinants, Mathematics: Theory & Applications, Birkhäuser Boston Inc., Boston, MA, 1994. MR 1264417 (95e:14045)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14T05, 52B12, 26A51

Retrieve articles in all journals with MSC (2010): 14T05, 52B12, 26A51


Additional Information

Josephine Yu
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332
Email: jyu@math.gatech.edu

DOI: https://doi.org/10.1090/S0002-9939-2014-12428-2
Received by editor(s): September 26, 2013
Published electronically: November 24, 2014
Additional Notes: The author was supported by the NSF-DMS grant #1101289
Communicated by: Jim Haglund
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society